Alert archive / North Dakota / Special Weather Statements in 2024
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jun 22, 2024, 10:10 PM CDT for Grand Forks County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2024, 10:10 PM CDT (03:10 UTC)
- Expired
- Jun 22, 2024, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.75 in
- Wind
- 40
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
665
WWUS83 KFGF 230310
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1010 PM CDT Sat Jun 22 2024
NDZ027-230345-
Grand Forks ND-
1010 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAND FORKS COUNTY
THROUGH 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks AFB, or 18 miles west of Grand Forks, moving southeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks AFB, Emerado, Arvilla, Mekinock, Merrifield, and Holmes.
This includes Interstate 29 near mile marker 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4795 9758 4805 9739 4783 9707 4768 9734
TIME...MOT...LOC 0310Z 318DEG 25KT 4796 9745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
LynchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 22, 9:51 PM CDT, 19 minutes earlier. Its key messages:
- Scattered thunderstorms are forecast in the Devils Lake Basin and northern Red River Valley regions into the early evening. A few of these storms may become strong to briefly severe.
- Severe storms may develop Monday afternoon and evening.
Area forecast discussion, Jun 22, 9:51 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 951 PM CDT Sat Jun 22 2024 .KEY MESSAGES... - Scattered thunderstorms are forecast in the Devils Lake Basin and northern Red River Valley regions into the early evening. A few of these storms may become strong to briefly severe. - Severe storms may develop Monday afternoon and evening. && .UPDATE... Issued at 951 PM CDT Sat Jun 22 2024 The occasionally strong to severe convection is waning in intensity as the sun sets and instability decreases. Showers and general thunder likely linger towards midnight though the severe threat appears to be over. Remainder of the forecast is on track. UPDATE Issued at 625 PM CDT Sat Jun 22 2024 Latest radar has shown storms beginning to blossom in eastern North Dakota this evening with a few storms near svr criteria. Seems that dry air aloft is suppressing storms from utilizing the available cape though a few cells have maintained 60 Dbz above 20kft and thus likely going to stay sub severe tonight (7-10pm) though an isolated svr cannot be ruled out. && .DISCUSSION... Issued at 300 PM CDT Sat Jun 22 2024 ...Synopsis... One 700mb wave over the southeast FA continues to progress to the east, with the regional radar showing a decreasing trend to echoes over this area. Meanwhile the strongest portion of the next wave remains around the Dauphin Manitoba area, where there are some stronger storms and lightning activity. Models are showing a weaker lobe of vorticity extending southward from this Canadian wave into our northern FA into the evening which could be the main focus for any convective activity here. The surface flow remains pretty weak, although winds have switched to the northwest from Minot to Bismarck, where the regional radar shows scattered weak echoes (but no lightning). ...Through early evening... SPC has maintained a marginal risk (level 1 of 5) for severe storms for late afternoon into the early evening for the Devils Lake area into the northern Red River Valley. Any surface support looks pretty weak, but there is a weak wind shift over central North Dakota. The better support will remain north of the border, in Canada. However, the lobe of vorticity mentioned above may get into the far northern FA this evening. Models also show a piece of upper jet energy focusing into this area from 00-06z Sun. There has been a little more sun today over the northern Red River Valley, where Grafton is at 77F, Cavalier 77F, and Hallock 79F. However, clouds were thicker from the Turtle Mountains toward Langdon and Devils Lake, so those areas are cooler. The SPC meso page shows 500-1000 J/kg of MLCAPE from the Turtle Mountains down through Jamestown. This has really not been enough of a kick to get much going, other than the scattered weak showers there so far. Really don't anticipate much more CAPE developing, but the effective shear should increase with the upper jet nosing in. 1 or 2 of the CAMs develop some very short duration weak UH tracks in our far west or far northwest FA into the early evening. However, the majority of anything holds around the wave that will slowly push eastward from the Dauphin area (in Canada). So can't completely rule a strong or severe storm out, but it is not a really favorable day. There is no low level jet support tonight, so any storm activity should fade with loss of daytime heating. ...Monday afternoon and evening... Elevated convection Sunday night due to a 700 mb shortwave complicates the forecast for Monday. Soundings show MUCAPE values in excess of 1000 J/Kg across the Devils Lake Basin into parts of the northern Red River Valley. While the better instability resides more over north central ND, this convection will likely hold together in some form Sunday night into Monday morning. The main threat would be hail in the stronger storms. Even if it is not severe, the cloud cover it will bring to our northern counties Monday will need to be monitored, as it could impact severe potential Monday afternoon and evening. As we progress into Monday, temperatures will rise into the 80s and low 90s. This hinges on cloud cover clearing out, especially across the north after lingering morning convection ends. Dew points will also increase, with values reaching near 70, especially in the southern Red River Valley. Bulk shear on the order to 35 to 45 knots, and MLCAPE values of over 2000 J/Kg will provide a more then sufficient environment for severe storms to take advantage of. However, if storms can develop currently is the big question. Models prog the better forcing to be displaced to the north of the FA in southern Canada. While a eastward propagating cold front should provide enough forcing to eventually fire convection, the timing of this front is vital in determine how widespread any severe threat may be. If the front is quicker, it will arrive before peak heating which due to a stout cap at 700 mb may keep storms from developing. If the front is slower, it is more likely to arrive during peak heating and would give clouds more time to clear out. This would give us a better chance at seeing the cap break, particularly on the MN side of the FA. The orientation of the front will also be important when determining the storm mode and expected hazards. Discrete supercells are favored currently, but there are still scenarios where the orientation of the front makes for a bit messier storm mode. However capping should help limit any messier storm mode potential until storms propagate east of the CWA. To complicate things further, a warm front along the international border could be another focal point for severe convection to develop. In all, the problem on Monday will be if we can get something to go up, because once it does the environment will conducive for all types of severe weather. Beyond Monday, temperatures midweek will cool down to more seasonal averages for late June. The risk for thunderstorms does not return until late in the week, when ensembles are showing another shortwave propagating through sometime Thursday into Friday. At this time there is significant spread in the timing and evolution of this wave. It will be something to watch as we get closer in time. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 625 PM CDT Sat Jun 22 2024 A few thunderstorms across eastern North Dakota this evening through 10pm (will amd sites as necessary to capture effects) otherwise variable to 10 mph this evening with a prevailing northwest wind tomorrow. MVFR ceilings currently becoming VFR tonight before dipping back to MVFR tomorrow morning. Could see more thunderstorms in eastern North Dakota beyond the taf period late Sunday night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TT DISCUSSION...Godon AVIATION...TT
Hazardous weather outlook, Jun 22, 6:01 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 601 AM CDT Sat Jun 22 2024 MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-231115- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- 601 AM CDT Sat Jun 22 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast in the Devils Lake Basin and northern Red River Valley regions this afternoon into early evening. A few these storms may become strong to briefly severe. There is a level 1 out of 5 risk for severe thunderstorms between 5 pm and 10 pm. Hazards include hail to quarters and wind gusts to 60 mph. General storm motion...Moving toward the southeast at 30 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms may develop Monday afternoon and evening. Monday...Level 1 out of 5 Severe Thunderstorm Risk. Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-029-NDZ038-039-049-052-053-231115- Norman-Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- 601 AM CDT Sat Jun 22 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms expected across the region. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms may develop Monday afternoon and evening. Monday...Level 1 out of 5 Severe Thunderstorm Risk. Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-231115- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 601 AM CDT Sat Jun 22 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms expected across the region. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms may develop Monday afternoon and evening. Monday...Level 2 out of 5 Severe Thunderstorm Risk. Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. dtr
In the hours before
Special weather statement, Jun 22, 8:52 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sat Jun 22 2024
NDZ015-026-054-230215-
Nelson ND-Western Walsh County ND-Ramsey ND-
852 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NELSON...EAST
CENTRAL RAMSEY AND SOUTHWESTERN WALSH COUNTIES THROUGH 915 PM CDT...
At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lawton, or 27 miles northeast of Devils Lake, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brocket, Lawton, and Whitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4828 9852 4841 9830 4820 9798 4804 9818
TIME...MOT...LOC 0151Z 301DEG 21KT 4830 9834
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LynchSpecial weather statement, Jun 22, 9:01 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Sat Jun 22 2024
NDZ016-027-054-230230-
Eastern Walsh County ND-Western Walsh County ND-Grand Forks ND-
901 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND FORKS AND
SOUTH CENTRAL WALSH COUNTIES THROUGH 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lankin, or 24 miles southwest of Grafton, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fordville, Pisek, Lankin, Forest River Colony, Inkster, Conway, and
Orr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4827 9754 4804 9772 4816 9791 4820 9791
4820 9797 4825 9806 4839 9793
TIME...MOT...LOC 0200Z 301DEG 21KT 4828 9791
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 22, 9:14 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Sat Jun 22 2024
NDZ026-054-230245-
Nelson ND-Western Walsh County ND-
914 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NELSON COUNTY
THROUGH 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitman, or 32 miles east of Devils Lake, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Michigan, Petersburg, Dahlen, and Whitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4828 9810 4815 9790 4802 9790 4802 9788
4799 9788 4787 9805 4814 9833
TIME...MOT...LOC 0213Z 320DEG 25KT 4817 9817
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 22, 9:27 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 22 2024
NDZ027-230300-
Grand Forks ND-
927 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND FORKS COUNTY
THROUGH 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orr, or 24 miles southwest of Grafton, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Larimore, Gilby, Mekinock, Forest River Colony, Inkster, McCanna, and
Orr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4803 9734 4786 9765 4814 9788 4820 9777
4819 9761
TIME...MOT...LOC 0226Z 320DEG 25KT 4813 9772
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 22, 9:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
942 PM CDT Sat Jun 22 2024
NDZ026-027-230330-
Nelson ND-Grand Forks ND-
942 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRAND FORKS AND
EAST CENTRAL NELSON COUNTIES THROUGH 1030 PM CDT...
At 942 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niagara, or 35 miles southwest of Grafton, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Petersburg, Niagara, and Logan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4804 9804 4813 9788 4786 9764 4770 9785
TIME...MOT...LOC 0242Z 316DEG 30KT 4802 9791
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 22, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1010 PM CDT Sat Jun 22 2024
NDZ027-230345-
Grand Forks ND-
1010 PM CDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAND FORKS COUNTY
THROUGH 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks AFB, or 18 miles west of Grand Forks, moving southeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks AFB, Emerado, Arvilla, Mekinock, Merrifield, and Holmes.
This includes Interstate 29 near mile marker 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4795 9758 4805 9739 4783 9707 4768 9734
TIME...MOT...LOC 0310Z 318DEG 25KT 4796 9745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 25 min |
| Jun 22, 8:30 PM CDT | Special Weather Statement | FGF | Walsh | 30 min |
| Jun 22, 8:52 PM CDT | Special Weather Statement | FGF | Nelson | 23 min |
| Jun 22, 9:01 PM CDT | Special Weather Statement | FGF | Walsh | 29 min |
| Jun 22, 9:14 PM CDT | Special Weather Statement | FGF | Nelson | 31 min |
| Jun 22, 9:27 PM CDT | Special Weather Statement | FGF | Grand Forks | 33 min |
| Jun 22, 9:42 PM CDT | Special Weather Statement | FGF | Nelson | 48 min |
Nearby
Special Weather Statements in North Dakota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.